Alert archive / Maryland / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 310, NWS Baltimore/Washington

July 2, 2019Carroll County, Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 2, 2019, 6:18 PM EDT for Carroll County, Frederick County, Washington County, Maryland. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 6:18 PM EDT (22:18 UTC)
Expired
Jul 2, 2019, 7:00 PM EDT
In force
42 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, MD, Frederick County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 74 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:32 PM EDTTSTM WND DMG4 Nnw Woodsboro, MDTREE DOWN NEAR INTERSECTION OF NEW CUT RD AND LONGS MILL RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS51 KLWX 022218
SVRLWX
MDC013-021-043-022300-
/O.NEW.KLWX.SV.W.0310.190702T2218Z-190702T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
618 PM EDT Tue Jul 2 2019

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in north central Maryland...
  Northwestern Carroll County in north central Maryland...
  Northern Frederick County in north central Maryland...

* Until 700 PM EDT.

* At 617 PM EDT, a severe thunderstorm was located near Rouzerville,
  or near Waynesboro, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Thurmont, Emmitsburg, Taneytown, Smithsburg, Mount Aetna, Cavetown,
  Woodsboro, Union Bridge, Libertytown, Leitersburg, Sabillasville,
  Fort Ritchie, Chewsville, Ringgold, New Midway, Keysville,
  Graceham, Cascade, Lewistown and Harney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7715 3953 7717 3949 7728 3961 7763
      3972 7763
TIME...MOT...LOC 2217Z 301DEG 24KT 3968 7751 

HAIL...<.75IN
WIND...60MPH
 
$$

ADS
1 follow-up statement
710 
WWUS51 KLWX 022234
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
634 PM EDT Tue Jul 2 2019

MDC043-022243-
/O.CAN.KLWX.SV.W.0310.000000T0000Z-190702T2300Z/
Washington MD-
634 PM EDT Tue Jul 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3972 7715 3953 7717 3949 7728 3958 7747
      3972 7743
TIME...MOT...LOC 2233Z 297DEG 25KT 3963 7732 

$$

MDC013-021-022300-
/O.CON.KLWX.SV.W.0310.000000T0000Z-190702T2300Z/
Carroll MD-Frederick MD-
634 PM EDT Tue Jul 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN CARROLL AND NORTHEASTERN FREDERICK COUNTIES IN NORTH
CENTRAL MARYLAND...

At 633 PM EDT, a severe thunderstorm was located near Thurmont,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Thurmont, Emmitsburg, Taneytown, Woodsboro, Union Bridge,
Libertytown, Harney, New Midway, Ladiesburg, Rocky Ridge, Detour,
Keysville, Keymar and Graceham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7715 3953 7717 3949 7728 3958 7747
      3972 7743
TIME...MOT...LOC 2233Z 297DEG 25KT 3963 7732 

HAIL...<.75IN
WIND...60MPH
 
$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:08 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 3:08 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Tue Jul 2 2019

.SYNOPSIS...
High pressure will remain over the western Atlantic through the
end of the week while upper-level high pressure builds from the
south. Hot and humid conditions will persist through the week's
end along with chances for showers and thunderstorms. A cold
front will approach this weekend, promoting continued unsettled
conditions, before settling to our south early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
High pressure has slid off the coast, and hot, humid air has
re-enveloped the region, with widespread low 90s. Dew points
have climbed to near 70 and heat indices are approaching 100.
The return of heat and humidity has also resulted in a much more
unstable atmosphere, with CAPE values over 2000 j/kg, but
triggers are not abundant as the ridge builds, and PW's have not
peaked just yet. Thus, expect mainly scattered storm coverage
today, and movement should preclude much flood risk, though it
can't be ruled out. The high CAPE may also help result in
significant downbursts if stronger storms develop, which can
also result in an isolated risk of damaging winds. Multiple
pieces of guidance hint that something more organized may
develop with a very weak shortwave/vort max advancing southeast
into the region this evening, and this may be the biggest risk
for any severe, though it may arrive too late given waning CAPE
by mid evening. That said, will need to keep an eye on storms
approaching from the north through the evening. Later tonight,
all storms should die out and we'll end up just very muggy.
Lows mostly in the 70s.

The aforementioned shortwave appears to stall in the region on
Wednesday. With other paramenters remaining the same, this will
likely help result in a better coverage of showers and t-storms,
with more risk of local flooding and isolated severe weather.
Highs again will be in the 90s. With dew points also in the 70s,
heat indices will likely exceed 100, but confidence on 105
remains low, so have not pulled trigger on advisories yet.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Convection will start to slowly wane Wednesday night, but
severe/flood risk will linger for a time. Otherwise, Wednesday
night will again be warm and muggy with lows in the 70s. The
aforementioned shortwave/vort max looks to remain in the area
Thursday, helping to destablize the region once again and
resulting in another round of showers and t-storms. There are
some hints from guidance that an easterly flow might try to
stabilize eastern areas a little more, at least til late in the
day or the evening, but confidence on this is low. Otherwise,
another hot, humid day with temps in the 90s and heat indices
approaching advisory criteria. The shortwave/vort max then
starts to migrate northeast of the region at night, but another
more well defined shortwave will start approaching from the
west, and this could help keep storms going a bit longer than
the previous two nights, or even reinvigorate convection late at
night. Lows again in the 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A upper level low will move to our north as an upper level high
shifts off the coast of the NE US on Friday. A general south to
southwesterly flow will be at the surface and mid levels which
will lead to warm and moist air being advected into our region
Friday into Saturday. Pop up/pulse thunderstorms will be
possible on Friday due to decent CAPE above 1500 and
temperatures rising up into the mid to upper 80s. This will be a
day that thunderstorms could potentially pop up anywhere due to
the instability during the afternoon periods.

A cold front will approach and move through our region from the
northwest Saturday into Sunday. Showers and thunderstorms will
be possible as this boundary moves through our region. Ahead of
the frontal boundary temperatures will hover in the mid to upper
80s with dew points in the upper 60s to low 70s. The high
temps/dew points will lead to the potential for significant
instability with CAPE forecast to be above 1500 and 2000. As the
boundary moves through, it will provide extra lift to kick off
storms throughout our region. Some models have indicate the
boundary could briefly stall over our are on Sunday which would
lead to extended chances for showers and thunderstorms. A slight
flood threat could be possible if the region experiences
multiple rounds of rain throughout this week.

The front is forecast to finally move out of our region by late
Sunday to early Monday. Behind the front high pressure will
build into our region from the north. Some lingering showers
will be potential along the mountainous areas.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Generally VFR through Thursday night with high pressure in
control. Main concern will be scattered afternoon/evening
thunderstorms each day, which can result in brief sub-VFR
conditions, along with gusty winds and small hail. The outlying
terminals could see some late night/early morning vis
restrictions after they see rain over the next few days, but
mist/fog is not expected at the main city terminals.

Scattered low clouds will be possible Friday morning but
clearing is expected during the day on Friday. Some high clouds
will be possible throughout the day. Scattered thunderstorms and
showers will be possible. SubVFR may be possible within storms
and early on Friday.

On Saturday, showers and thunderstorms will be possible.
Scattered clouds will build into our region. Some lower clouds
will be possible Saturday evening as showers and thunderstorms
form. SubVFR conditions will be possible.

&&

.MARINE...
High pressure to the southeast will yield fairly light winds
generally below 18 knots, so no small craft advisories are
anticipated through Thursday night. Main concern each day will
be scattered thunderstorms producing potentially gusty winds.
Best coverage looks to be Wednesday, with fewer storms today and
possibly a bit fewer over the waters on Thursday as well, though
confidence on Thursday coverage is not high yet. Special Marine
Warnings may be necessary each day.

Light southerly winds expected on Friday/Saturday with some
scattered thunderstorms possible. Small Craft Advisories are not
expected at this time but some Special Marine warnings could be
potential.

&&

.TIDES/COASTAL FLOODING...
Anomalies will remain elevated the remainder of the week thanks
to southerly flow and high pressure parked over the western
Atlantic. Current forecast is to maintain Action stage at a
majority of our sites during high tide, but the sensitive
locations will run close to minor flood, and require close
monitoring in the coming days. The exception is Annapolis, which
hit minor this morning and we have forecast to hit minor again
tomorrow morning. Given its still two high tides away, and
uncertainty is a bit high, will hold off on advisory until we
are a bit closer and more confident.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...JMG
AVIATION...RCM/JMG
MARINE...RCM/JMG
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jul 2, 5:25 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Tue Jul 2 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms producing an isolated threat for damaging
wind gusts will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts and large hail Wednesday through Saturday,
especially during the afternoon and evening hours each day.
Locally heavy rain may cause isolated flooding as well, especially
Thursday through Saturday when thunderstorm coverage may be
higher. Confidence remains low on exact timing and location of the
potential hazardous weather.

Heat indices may also approach 105 degrees during the afternoon
hours Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered thunderstorms producing an isolated threat for damaging
wind gusts will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts and large hail Wednesday through Saturday,
especially during the afternoon and evening hours each day.
Locally heavy rain may cause isolated flooding as well, especially
Thursday through Saturday when thunderstorm coverage may be
higher. Confidence remains low on exact timing and location of the
potential hazardous weather.

Heat indices may also approach 105 degrees east of the Blue Ridge
and 100 degrees west of the Blue Ridge during the afternoon hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 5:18 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 SSW NORTH POTOMAC     39.08N  77.26W
07/02/2019                   MONTGOMERY         MD   EMERGENCY MNGR

            TREE DOWN ON POWER LINE AT INTERSECTION OF TRAVILAH RD.
            AND TURKEY FOOT RD.

&&

EVENT NUMBER LWX1904964

CJL
Local storm report, Jul 2, 5:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ROCKVILLE               39.08N  77.15W
07/02/2019                   MONTGOMERY         MD   TRAINED SPOTTER

            TREE SNAPPED IN HALF AT THE ROCKVILLE WMATA METRO
            STATION.

&&

EVENT NUMBER LWX1904965

CJL
Local storm report, Jul 2, 6:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     2 SSE MONTGOMERY VILLAG 39.16N  77.18W
07/02/2019                   MONTGOMERY         MD   PUBLIC

            TREES DOWN ON MIDCOUNTY HIGHWAY BETWEEN GOSHEN RD. AND
            WOODFIELD RD.

&&

EVENT NUMBER LWX1904966

CJL
Local storm report, Jul 2, 6:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     LIGHTNING        1 NNW LEESBURG          39.12N  77.57W
07/02/2019                   LOUDOUN            VA   PUBLIC

            TREE FELL ON ST. JAMES EPISCOPAL CHURCH IN LEESBURG,
            SEEMINGLY DUE TO A LIGHTNING STRIKE.

&&

EVENT NUMBER LWX1904967

CJL
Local storm report, Jul 2, 6:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 E OLNEY               39.15N  77.05W
07/02/2019                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            TREE DOWN ON A HOUSE ON ON THE 17900 BLOCK OF SHOTLEY
            BRIDGE PL.

&&

EVENT NUMBER LWX1904968

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:47 AM EDTCoastal Flood AdvisoryLWXSaint Mary's2 hr
Jul 2, 4:20 AM EDTCoastal Flood AdvisoryLWXAnne Arundel6 hr
Jul 2, 4:38 PM EDTSevere Thunderstorm WarningLWXMontgomery37 min
Jul 2, 5:04 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery, Prince George's41 min
Jul 2, 5:25 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's50 min
Jul 2, 6:29 PM EDTSevere Thunderstorm WarningLWXMontgomery25 min
Jul 2, 6:39 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick36 min
Jul 2, 6:59 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard46 min
Jul 2, 7:09 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll36 min
Jul 2, 7:15 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery45 min
Jul 2, 7:45 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford45 min
Jul 2, 7:53 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's37 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.